Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 28, 2017, 7:45 PM MDT for Fremont County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 7:45 PM MDT (01:45 UTC)
- Expired
- Jun 28, 2017, 8:19 PM MDT
- In force
- 34 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 11 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3156 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -147 m²/s²
- 0-3 km storm-relative helicity
- -130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WUUS55 KRIW 290145
SVRRIW
WYC013-290230-
/O.NEW.KRIW.SV.W.0036.170629T0145Z-170629T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
745 PM MDT WED JUN 28 2017
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
East central Fremont County in central Wyoming...
* Until 830 PM MDT
* At 744 PM MDT, a severe thunderstorm was located 7 miles northwest
of Arapahoe, which is 7 miles west of Riverton, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Riverton around 750 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4301 10880 4323 10870 4321 10824 4315 10769
4269 10779 4285 10852
TIME...MOT...LOC 0144Z 281DEG 42KT 4306 10854
HAIL...<.75IN
WIND...60MPH
$$
212 follow-up statements
954
WWUS55 KRIW 290211
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
811 PM MDT WED JUN 28 2017
WYC013-290230-
/O.CON.KRIW.SV.W.0036.000000T0000Z-170629T0230Z/
Fremont-
811 PM MDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR EAST CENTRAL FREMONT COUNTY...
At 809 PM MDT, a severe thunderstorm was located 8 miles east of
Riverton, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
The severe gusts to 60 mph are now expected to be east of the
Riverton area including Gas Hills road and in the Sand Draw area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4283 10841 4301 10835 4321 10833 4321 10824
4315 10769 4269 10779
TIME...MOT...LOC 0209Z 282DEG 24KT 4301 10822
HAIL...<.75IN
WIND...60MPH
$$
21667
WWUS55 KRIW 290219
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
819 PM MDT WED JUN 28 2017
WYC013-290229-
/O.CAN.KRIW.SV.W.0036.000000T0000Z-170629T0230Z/
Fremont-
819 PM MDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FREMONT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4283 10841 4301 10835 4321 10833 4321 10824
4315 10769 4269 10779
TIME...MOT...LOC 0218Z 281DEG 42KT 4299 10806
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:40 PM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 28, 3:40 PM MDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Riverton WY 340 PM MDT Wed Jun 28 2017 .SHORT TERM...(This evening through Thursday) Issued at 126 PM MDT Wed Jun 28 2017 First line of convection moving into the nw early this afternoon ahead of upper circulation moving into wcntrl MT with fairly strong thermal trough extending swd in the mid levels. Also approaching next jet streak moving into Oregon attm. Nose of this jet may add some upper support later this afternoon into this evening as it starts moving ewd later. Strong to possibly severe storms are still expected the this afternoon and early evening across the nw. As this first line gets farther east, it will hit some better low level moisture and lower lcls so idea of some strong/svr storms in the ern Bighorn Basin over to Johnson is still good. Other areas across the west and north half could see strong to marginally severe due to both hail and wind (spreads increasing to 40-45 already at noon) and with front pushing s/se across the area. Storms will last well into the evening and even after midnight, especially east of the divide. On Thursday, cold trough axis moves across the area with much cooler air and considerable showers and thunderstorms for the west and north half. Cold enough for snow in the nw mtns and even down to the floor in Yellowstone National Park during convective showers (snow pellets). Quite chilly in the park with much of the day only in the 40s above 7K feet. Even the lower elevations east of the divide will mostly see 60s behind the next front. Even though the instability is not as great as today, the cool mid levels and decent sfc dp will still create a favorable environment for more tstms in this nw flow (and next cold front). Quite cool/chilly behind this trough Thursday night with mainly 40s east of the divide and upper 20s to 30s west. Mostly dry Friday with the potential for some building showers/isold storms off the nrn mtns. Shortwave ridge moves ovhd Saturday for a warmer day with an approaching shortwave late in the day or early evening. Enough heating to fire some isold storms across the nw and north with gusty wind and maybe some small mtn hail. Spreads increase so strong wind gust threat will be there with any storm, especially across the lower elevations. .LONG TERM...(Thursday night through Wednesday) Issued at 126 PM MDT Wed Jun 28 2017 The middle of the weekend will see a departing weak ridge to the east, while a shortwave trough moves into western WY from the Pacific Northwest. The disturbance should bring scattered showers and isolated thunderstorms to western and northern WY from Saturday night through Sunday night, as it moves slowly eastward. Temperatures will warm slightly on Sunday, but moreso on Monday and Tuesday as the upper level high pressure over the southwest US strengthens. Still forecasting some isolated thunderstorms mainly over the mountains Monday and Tuesday, with a better chance across northern WY Monday evening as a weak wave moves across MT. Tuesday evening on the Fourth of July may see more typical diurnal thunderstorms for natural fireworks. Wednesday looks to be a continuation with less convective activity, although the NE areas may see a weak boundary move south. Overall, the strongest winds during the period should occur from thunderstorm outflow as the surface pressure gradient weakens from the weekend into the early part of the week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon) Issued at 340 PM MDT Wed Jun 28 2017 Shortwave trough moving through the area early this evening in westerly flow, with scattered showers and thunderstorms. Primary threats this evening are gusty winds over 40 kts along with small hail and brief heavy rain. VFR conditions generally, with local MVFR possible under and around storms. The convective activity is likely to continue through 03z-06z/Thu tonight core of the disturbance moves through from 00z-03z/Thu. Lingering showers likely as well after 06z/Thu across northern WY. After a few hours of some relative calm, another shortwave trough will approach the area from the north-northwest, mainly along and east of the divide. Showers likely around KCOD starting at 15Z/Thu. By 18Z/Thu, instability and cooling in the mid levels should allow scattered to widespread thunderstorms as well. General flow Thursday will be W- NW across SW WY, and west becoming northerly east of the divide. Some local areas may see heavier precipitation on Thursday,. such as KCOD and KLND. Showers to linger until about 06Z/Fri. && .FIRE WEATHER... Issued AT 126 PM MDT Wed Jun 28 2017 All fuels are currently in green-up and below critical levels for all locations. Fire danger remains low across all mountain areas...but will continue somewhat elevated in the afternoons across the lower elevations east of the Divide over portions of southern and central WY. These areas with elevated fire concerns will generally coincide with low afternoon RH values and/or gusty winds...through Friday. Winds west to northwest 15 to 25 mph into this evening...north to northwest 10 to 20 on Thursday...and north to west 5 to 15 on Friday...today and Thursday with higher gusts in the afternoons and especially near stronger showers/storms. This afternoon and evening, we will see isolated to scattered storms producing brief heavy rainfall, hail to 1 inch and strong gusty outflow winds of 40 to 55 mph...especially across portions of the northern half of Wyoming. This unstable pattern will continue through Thursday night. Smoke dispersion will be good to excellent each afternoon and evening. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Skrbac LONG TERM...McDonald AVIATION...McDonald FIRE WEATHER...Skrbac
Hazardous weather outlook, Jun 28, 2:23 AM MDT, 17 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 223 AM MDT Wed Jun 28 2017 WYZ001>020-022>030-291100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 223 AM MDT Wed Jun 28 2017 ...A flood warning remains in effect for a portion of the Green River in southwestern Wyoming... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated (south and central Wyoming) to scattered thunderstorms across northern Wyoming. A few storms may be strong to locally severe across northern Wyoming producing brief heavy rain, wind gusts of 50 to 60 mph and hail to one inch this afternoon and evening. Minor flooding will continue along the Green River near La Barge and along the Big Horn River. Please see flood warning for the Green River for the latest information. Additionally, warm, dry and breezy to windy conditions will bring elevated fire danger to portions of southern Wyoming. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday...Isolated to widely scattered thunderstorms mainly across northern and central Wyoming. Some storms may be strong, producing wind gusts of 40 to 50 mph and small hail in the afternoon and evening. Saturday and Sunday...Isolated to widely scattered thunderstorms across north and central Wyoming. .SPOTTER INFORMATION STATEMENT...Please report wind damage or gusts in excess of 50 mph and hail of penny size or larger.
In the hours before
Special weather statement, Jun 28, 5:36 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
536 PM MDT WED JUN 28 2017
WYZ004-008-290015-
North Big Horn Basin-Bighorn Mountains West-
536 PM MDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 615
PM MDT...
At 535 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Horseshoe Bend to 14 miles south of Bighorn
Lake to 13 miles northwest of Otto. Movement was east at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these storms. Some wind gusts will precede the thunderstorms by
as much as 10 to 15 miles...well ahead of the storms themselves.
Strong thunderstorms will be near...
Bighorn Lake around 540 PM MDT.
Medicine Wheel around 555 PM MDT.
Greybull around 600 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4499 10789 4493 10788 4490 10785 4487 10786
4482 10782 4479 10783 4477 10776 4472 10775
4471 10768 4468 10767 4470 10762 4466 10752
4464 10753 4441 10787 4448 10857 4467 10820
4500 10826
TIME...MOT...LOC 2335Z 255DEG 42KT 4496 10824 4468 10818 4453 10847
BraunSpecial weather statement, Jun 28, 5:41 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
541 PM MDT WED JUN 28 2017
WYZ004-008-290030-
North Big Horn Basin-Bighorn Mountains West-
541 PM MDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 630
PM MDT...
At 539 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Crooked Creek Natural Area to Powell to 13
miles north of Greybull to 11 miles northwest of Otto. Movement was
east at 40 to 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these storms. Some gusts with these storms will precede the
thunderstorms by 10 to 15 miles...well ahead of the storms
themselves.
Strong thunderstorms will be near... Powell now. Medicine Wheel
around 550 PM MDT. Greybull around 555 PM MDT. Shell around 610
PM MDT. Shell Canyon around 615 PM MDT. Shell Falls around 620 PM
MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4499 10789 4493 10788 4490 10785 4487 10786
4482 10782 4479 10783 4477 10775 4472 10775
4471 10768 4468 10767 4469 10759 4466 10752
4463 10752 4464 10750 4461 10747 4459 10739
4439 10766 4447 10854 4473 10847 4500 10843
TIME...MOT...LOC 2339Z 257DEG 51KT 4496 10834 4468 10814 4453 10842
BraunLocal storm report, Jun 28, 6:12 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
612 PM MDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND GST 4 NW RIVERTON 43.06N 108.44W
06/28/2017 M59 MPH FREMONT WY ASOS
RIVERTON AIRPORT.
&&
21Special weather statement, Jun 28, 6:29 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Riverton WY 629 PM MDT Wed Jun 28 2017 WYZ003-004-290200- Cody Foothills-North Big Horn Basin- Including the cities of Cody and Meeteetse 629 PM MDT Wed Jun 28 2017 ...Strong thunderstorm outflow winds to continue this early evening... Numerous showers and scattered thunderstorms around the area will keep the threat of strong outflow winds this evening. Gusty and erratic mainly west to northwest winds of 40 to 50 mph with localized gusts over 55 mph can be expected at times early this evening. Periods of brief heavy rain and small hail may also accompany these storms.
Special weather statement, Jun 28, 7:01 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Riverton WY 701 PM MDT Wed Jun 28 2017 WYZ016-290215- Upper Wind River Basin- Including the city of Dubois 701 PM MDT Wed Jun 28 2017 ...Periods of rain with strong thunderstorm outflow winds to continue this evening... Scattered showers and isolated thunderstorms around the area will keep the threat of strong outflow winds this evening. Gusty and erratic mainly west to northwest winds of 35 to 45 mph with localized gusts over 50 mph will can be expected at times along with brief heavy rain and very small hail.
Special weather statement, Jun 28, 7:37 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Riverton WY 737 PM MDT WED JUN 28 2017 WYZ017>019-290215- Wind River Basin-Green Mountains and Rattlesnake Range-Lander Foothills- 737 PM MDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL 815 PM MDT... At 734 PM MDT, Doppler radar was tracking a strong shower near Kinnear, which is 11 miles south of Pavillion, moving east southeast at 50 mph. Wind gusts of 50 to 55 mph will be possible with this storm. The very strong winds can occur well ahead of the showers or thunderstorms. This strong thunderstorm will be near... Riverton and Arapahoe around 745 PM MDT. LAT...LON 4258 10805 4283 10887 4336 10868 4324 10786 TIME...MOT...LOC 0134Z 281DEG 43KT 4308 10862 21
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:37 PM MDT | Special Weather Statement | RIW | Fremont | 38 min |
| Jun 28, 8:00 PM MDT | Special Weather Statement | RIW | Hot Springs | 45 min |
| Jun 29, 11:14 AM MDT | Special Weather Statement | RIW | Teton | 31 min |
| Jun 29, 11:21 AM MDT | Special Weather Statement | RIW | 24 min | |
| Jun 29, 11:27 AM MDT | Special Weather Statement | RIW | Teton | 33 min |
| Jun 29, 11:37 AM MDT | Special Weather Statement | RIW | Teton | 23 min |
| Jun 29, 11:40 AM MDT | Special Weather Statement | RIW | Teton | 35 min |
| Jun 29, 11:53 AM MDT | Special Weather Statement | RIW | Teton | 37 min |
| Jun 29, 12:08 PM MDT | Special Weather Statement | RIW | Teton | 37 min |
| Jun 29, 12:12 PM MDT | Special Weather Statement | RIW | 33 min | |
| Jun 29, 12:14 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Jun 29, 12:19 PM MDT | Special Weather Statement | RIW | 26 min | |
| Jun 29, 12:21 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| Jun 29, 12:36 PM MDT | Special Weather Statement | RIW | Johnson | 24 min |
| Jun 29, 12:46 PM MDT | Special Weather Statement | RIW | Hot Springs | 29 min |
| Jun 29, 12:48 PM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| Jun 29, 1:02 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jun 29, 1:04 PM MDT | Special Weather Statement | RIW | 26 min | |
| Jun 29, 1:17 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 43 min |
| Jun 29, 1:20 PM MDT | Special Weather Statement | RIW | Fremont | 25 min |
| Jun 29, 1:35 PM MDT | Special Weather Statement | RIW | 25 min | |
| Jun 29, 1:43 PM MDT | Special Weather Statement | RIW | Washakie | 32 min |
| Jun 29, 1:47 PM MDT | Special Weather Statement | RIW | Hot Springs | 28 min |
| Jun 29, 2:02 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 43 min |
| Jun 29, 2:20 PM MDT | Special Weather Statement | RIW | 25 min | |
| Jun 29, 2:37 PM MDT | Special Weather Statement | RIW | Natrona | 23 min |
| Jun 29, 2:39 PM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| Jun 29, 2:48 PM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| Jun 29, 3:13 PM MDT | Special Weather Statement | RIW | Fremont | 32 min |
| Jun 29, 3:16 PM MDT | Special Weather Statement | RIW | 29 min | |
| Jun 29, 3:29 PM MDT | Special Weather Statement | RIW | Natrona | 31 min |
| Jun 29, 4:45 PM MDT | Special Weather Statement | RIW | Park | 30 min |
| Jun 29, 5:41 PM MDT | Special Weather Statement | RIW | Big Horn | 34 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.